Format

Send to

Choose Destination
See comment in PubMed Commons below
J Gastrointestin Liver Dis. 2013 Mar;22(1):33-6.

Endoscopic procedures in patients under clopidogrel/dual antiplatelet therapy: to do or not to do?

Author information

1
Department of Gastroenterology, Pforzheim Hospital, Kanzlerstr 2-6, 75175 Pforzheim, Germany. abdelsamie@ngi.de

Abstract

BACKGROUND:

Dual antiplatelet therapy has to be used for at least one month after placement of bare metal coronary stents and for a minimum of one year after placement of drug eluting stents. Because of the higher risk of bleeding, guidelines recommend cessation of clopidogrel seven days prior to high-risk endoscopic procedures and to delay elective surgery/endoscopy until dual antiplatelet therapy is ended. Premature cessation of clopidogrel however, may lead to catastrophic cardiovascular sequelae.

METHODS:

We searched the MEDLINE database, EMBASE, and the Cochrane Library for English-language literature up to October 2012 to identify clinical trials on the bleeding risk of gastrointestinal endoscopic procedures in patients on uninterrupted clopidogrel/dual antiplatelet therapy.

RESULTS:

Six studies (high-risk endoscopic procedures: 5, low-risk endoscopic procedures: 1) on this issue were identified through the literature search. A total of 1,245 endoscopic procedures were performed under clopidogrel. Thirteen bleeding complications occurred (1%). None of the patients required angiographic or surgical intervention and there were no long-term sequelae.

CONCLUSION:

To date, data published on this issue are scarce and of poor quality. Nevertheless, there is no evidence to support the recommendations of the current guidelines to stop clopidogrel for at least one week prior to high-risk endoscopic procedures. In this setting, the clinical decision making should take place on an individual basis.

PMID:
23539388
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Iuliu Hatieganu Medical Publishing House Icon for PubMed Health
    Loading ...
    Support Center